Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 269, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 1, 2017, 8:04 PM EDT for Clark County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2017, 8:04 PM EDT (00:04 UTC)
- Expired
- Aug 1, 2017, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, IN
The radar
The Louisville radar (KLVX), 60 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:21 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 1, 7:21 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Louisville KY 721 PM EDT Tue Aug 1 2017 ...Updated Aviation Discussion... .Short Term (Now through Wednesday Night)... Issued at 300 PM EDT Tue Aug 1 2017 A broad mid-level wave is positioned over the Ohio Valley this afternoon, along with broken cirrus. Fairly widespread cloud cover today has suppressed temps, with readings currently in the low/mid 80s. Temps should creep up another 1-2 degrees for afternoon highs. Latest radar imagery shows a couple showers and one storm in the Madison, Indiana area. Precip coverage this afternoon and evening will remain quite isolated. Isolated showers and storms will be most likely along and west of a line from Madison, IN to Bowling Green. Further east, moisture depth remains limited with a subtantial mid- level dry layer. Surface high pressure still have an influence, particularly over eastern KY. Surface winds have been light and chaotic throughout the morning and early afternoon. There is no real low-level trigger to go along with the weak upper forcing. Any showers/storms that do develop are unlikely to be strong and will subside by late this evening. Lows tonight will range from 65-70 under partly cloudy skies. On Wednesday, an upper trough swings into the Ohio Valley and will provide a bit more upper support. There's also a modest response at 850 mb, with winds increasing to 15-20 kts. More substantial southwest flow will also increase low-level moisture transport, and scattered showers and thunderstorms are expected during the afternoon. Some isolated activity could get going prior to 18z. With dewpoints in the mid/upper 60s, moderate instability should develop. Deep layer shear will remain weak, however, so strong storms won't be common. Highs tomorrow will be in the mid 80s. Precip coverage will likely wane again Wednesday night with the loss of heating. Lows will likely be in the mid/upper 60s. .Long Term (Thursday through Tuesday)... Issued at 305 PM EDT Tue Aug 1 2017 An increase in scattered diurnal convection is expected again Thursday, with highs in the mid/upper 80s. Central KY/southern IN will be in the warm sector of an approaching low pressure system, but even then moisture return will be modest with PWATs near normal for early August (1.5 inches). Mid and upper level winds will remain weak, with the primary cyclone still over the Upper Midwest. We could see some stronger storms, with heavy rainfall, lightning, and gusty winds. But the higher chance for storms, including strong storms, is still Friday morning into early afternoon with the passage of the cold front. The strong low pressure system will swing east through the Great Lakes during this time frame, with the trailing cold front clearing central KY by Friday evening. Given timing of the cold front, highs Friday should be limited to the upper 70s/low 80s. As the upper trough exits, surface ridging will build into the Ohio Valley Friday night-Saturday. Saturday morning will be cool, with lows around 55-60 degrees. Saturday looks cool and dry with highs in the upper 70s/low 80s. Sunday is likely to be mostly dry as well, with highs recovering into the low/mid 80s. Rain/thunderstorm chances return late Sunday into early next week with another low pressure system tracking through the Great Lakes. && .Aviation (00Z TAF Update)... Issued at 721 PM EDT Tue Aug 1 2017 Evening thunderstorms will slowly lose intensity and become more isolated as we get into the nighttime hours. While isolated showers will be possible just about any time through the night, especially at SDF, chances and coverage are too low for inclusion in the TAFs right now. Tomorrow showers will be possible just about any time, but the best chance for thunderstorms will be in the afternoon with the best instability as an upper trough moves overhead. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Short Term........EBW Long Term.........EBW Aviation..........13
Hazardous weather outlook, Aug 1, 4:43 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 443 PM EDT Tue Aug 1 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated storms will occur this evening. A few of the strongest cells may produce brief small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times Wednesday through Friday as a couple of disturbances move through the region. The highest storm chances will be Friday as a cold front moves through. Heavy rainfall, gusty winds, and lightning will be possible with any storm. Thunderstorms will again be possible Monday as another cold front approaches. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/13
In the hours before
Special weather statement, Aug 1, 4:31 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT TUE AUG 1 2017
KYZ041-012100-
Fayette-
431 PM EDT TUE AUG 1 2017
...STRONG THUNDERSTORM OVER FAYETTE COUNTY...
At 429 PM EDT, a strong thunderstorm was located over Meadowthorpe
on the northwest side of Lexington.
The storm is nearly stationary.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lexington, Cardinal Hill, Bryan Station, Meadowthorpe, Northland,
Highlands, U K Arboretum, Thoroughbred Acres, and Chevy Chase.
LAT...LON 3796 8453 3797 8456 3810 8463 3813 8462
3818 8447 3807 8437
TIME...MOT...LOC 2029Z 141DEG 1KT 3807 8452
13Local storm report, Aug 1, 7:21 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 E SCOTTSBURG 38.69N 85.77W
08/01/2017 E0.88 INCH SCOTT IN PUBLIC
&&Special weather statement, Aug 1, 7:26 PM EDT, 38 minutes before
Special Weather Statement National Weather Service Louisville KY 726 PM EDT TUE AUG 1 2017 INZ083-020000- Dubois- 726 PM EDT TUE AUG 1 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUBOIS COUNTY... At 725 PM EDT, radar indicated strong thunderstorms from 7 miles south of Winslow to near Holiday World. Movement was northeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Huntingburg, Ferdinand, Holland, Duff, Millersport, Saint Henry, and Johnsburg. LAT...LON 3837 8707 3821 8679 3820 8707 TIME...MOT...LOC 2325Z 229DEG 13KT 3827 8718 3811 8686 13
Special weather statement, Aug 1, 7:28 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT TUE AUG 1 2017
INZ078-092-020000-
Clark-Scott-
728 PM EDT TUE AUG 1 2017
...STRONG THUNDERSTORM AFFECTING NORTH CENTRAL CLARK AND
SOUTHWESTERN SCOTT COUNTIES...
At 727 PM EDT, a strong thunderstorm was located 8 miles south of
Scottsburg, and was nearly stationary.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Ponding of water on roadways can also be expected.
Locations impacted include...
Underwood, Henryville, and Blue Lick.
LAT...LON 3855 8565 3850 8584 3853 8587 3855 8587
3855 8585 3857 8585 3858 8588 3861 8588
3865 8575
TIME...MOT...LOC 2327Z 309DEG 6KT 3856 8582
13Special weather statement, Aug 1, 7:53 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
753 PM EDT TUE AUG 1 2017
INZ083-089-KYZ023-020015-
Perry-Dubois-Hancock-
753 PM EDT TUE AUG 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUBOIS...
WESTERN PERRY AND HANCOCK COUNTIES...
At 752 PM EDT /652 PM CDT/, radar indicated strong thunderstorms
from 6 miles northeast of Dale to Whitesville. Movement was east at
15 mph.
Winds in excess of 40 mph are possible with these storms.
Owensboro reported a gust to 43 mph with these storms.
Locations impacted include...
Tell City, Hawesville, Huntingburg, Ferdinand, Lewisport, Cannelton,
Troy, Goering, Bretzville and Pellville.
LAT...LON 3832 8703 3832 8674 3769 8670 3774 8682
3779 8682 3784 8685 3784 8691 3788 8689
3790 8692 3789 8699 3793 8697 3794 8692
3802 8680 3800 8677 3804 8679 3806 8677
3810 8677 3812 8681 3821 8679 3821 8702
TIME...MOT...LOC 2352Z 275DEG 14KT 3825 8694 3769 8690
13Local storm report, Aug 1, 7:58 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT TUE AUG 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 2 SE UNDERWOOD 38.57N 85.75W
08/01/2017 E0.75 INCH CLARK IN BROADCAST MEDIA
DIME SIZE HAIL COVERING THE GROUND.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:18 PM EDT | Special Weather Statement | LMK | Breckinridge, Hancock | 27 min |
| Aug 1, 8:29 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 31 min |
| Aug 1, 8:43 PM EDT | Special Weather Statement | LMK | Oldham | 32 min |
| Aug 1, 9:10 PM EDT | Special Weather Statement | LMK | Oldham | 35 min |
| Aug 2, 1:43 PM EDT | Special Weather Statement | LMK | Jefferson, Shelby, Spencer | 32 min |
| Aug 2, 1:57 PM EDT | Special Weather Statement | LMK | Franklin | 18 min |
| Aug 2, 2:12 PM EDT | Special Weather Statement | LMK | Scott | 33 min |
| Aug 2, 2:20 PM EDT | Special Weather Statement | LMK | Henry | 25 min |
| Aug 2, 2:26 PM EDT | Severe Thunderstorm Warning | LMK | Harrison, Scott | 19 min |
| Aug 2, 2:39 PM EDT | Special Weather Statement | LMK | Anderson | 21 min |
| Aug 2, 2:43 PM EDT | Special Weather Statement | LMK | Harrison | 17 min |
| Aug 2, 2:58 PM EDT | Special Weather Statement | LMK | Bourbon, Nicholas | 17 min |
| Aug 2, 3:11 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Nicholas | 13 min |
| Aug 2, 3:21 PM EDT | Areal Flood Advisory | LMK | Bourbon, Nicholas | 54 min |
| Aug 2, 3:23 PM EDT | Special Weather Statement | LMK | Fayette | 22 min |
| Aug 2, 3:38 PM EDT | Special Weather Statement | LMK | Bourbon | 22 min |
| Aug 2, 3:44 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette | 31 min |
| Aug 2, 4:09 PM EDT | Special Weather Statement | LMK | Clark | 36 min |
| Aug 2, 4:25 PM EDT | Special Weather Statement | LMK | Garrard, Madison | 50 min |
| Aug 2, 5:04 PM EDT | Special Weather Statement | LMK | Oldham | 26 min |
| Aug 2, 5:14 PM EDT | Special Weather Statement | LMK | Madison | 16 min |
| Aug 2, 5:28 PM EDT | Special Weather Statement | LMK | Warren | 32 min |
| Aug 2, 5:57 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 33 min |
| Aug 2, 6:16 PM EDT | Special Weather Statement | LMK | Logan | 29 min |
| Aug 2, 6:47 PM EDT | Special Weather Statement | LMK | Simpson | 28 min |
| Aug 2, 7:21 PM EDT | Special Weather Statement | LMK | Casey | 24 min |
| Aug 2, 5:30 PM EDT | Special Weather Statement | LMK | Dubois, Orange | 30 min |
| Aug 2, 5:48 PM EDT | Special Weather Statement | LMK | Floyd | 27 min |
| Aug 2, 6:42 PM EDT | Special Weather Statement | LMK | Jefferson | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.